Register today for your certification!

Reversible Causes of Cardiac Arrest: H's & T's

According to The American Heart Association, more than 350,000 people experienced an out of hospital cardiac arrest in 2013. Another 200,000 people had a cardiac arrest in a hospital setting that same year.

Many different traumatic and medical conditions can lead to cardiac arrest in both adults and children. For example, electrical abnormalities, inherited disorders and structural changes in the heart can lead to cardiac arrest. Determining and treating the cause of cardiac arrest is critical to improving patient outcomes. Fortunately, many causes of cardiac arrest are reversible, including the conditions listed below. These conditions are often referred to by the mnemonic “H’s and T’s”:

Hypoxia: Hypoxia is a deficiency in the level of oxygen that reaches the tissues. This problem can occur due to a variety of conditions, such as lung disorders i.e. COPD and asthma. The condition can be reversed by administering oxygen either through BiPAP, a mechanical ventilator, or oxygen mask if the patient has spontaneous respirations.

Hypovolemia: One common cause of cardiac arrest is hypovolemia, which can develop due to excessive fluid or blood loss. It can occur as a result of extreme sweating, severe diarrhea and/or vomiting, or traumatic blood loss. Severe burns can also lead to hypovolemia. After initiating CPR, an intravenous line should be established if possible. The condition is reversed by administering fluids and blood products.

Hypothermia: Although not as common as other causes, hypothermia can also lead to cardiac arrest. When the body’s core temperature drops below 30 degrees Celsius, cardiac output is decreased, which can lead to cardiac arrest. The body may not respond to CPR and defibrillation during the hypothermic state, thus rewarming should be implemented as soon as possible. Depending on how low the body temperature is, passive external rewarming or active internal rewarming may be indicated.

Hypokalemia/Hyperkalemia: Potassium is an electrolyte which plays a role in maintaining normal contraction of the myocardium. If levels become too high or too low, cardiac arrest may ensue. Causes of hypokalemia include excessive vomiting/diarrhea or use of diuretics. Chronic kidney disease can also lead to potassium loss. Treatment may include a controlled but rapid infusion of potassium. Hyperkalemia may be caused by kidney disease, diabetes and as a side effect of certain drugs. Hyperkalemia can be treated by administering sodium bicarbonate or calcium chloride or by performing dialysis.

Hydrogen Ion (Acidosis) Acidosis can be either metabolic or respiratory. Either cause can lead to cardiac arrest. An arterial blood gas is a quick and accurate method to determine if a patient is acidotic. If a patient has respiratory acidosis, he can be treated by providing adequate ventilation. Metabolic acidosis may be treated by administering sodium bicarbonate.

Tension Pneumothorax: A tension pneumothorax develops when there is a buildup of air in the pleural space. The buildup causes a shift in the mediastinum and venous return to the heart is obstructed, which can lead to cardiac arrest. Signs of a tension pneumothorax may include unequal breath sounds, tracheal deviation, difficult ventilation and JVD. The condition can be treated with a needle decompression and/or insertion of a chest tube.

Tamponade (Cardiac): Another reversible cause of cardiac arrest is cardiac tamponade. The condition occurs when fluid or blood fills the pericardium. The fluid puts pressure on the heart and prevents the ventricles from filling properly. It may be caused by trauma to the chest such as a gunshot wound or by inflammation of the pericardium. A pericardiocentesis or a thoracotomy is needed to remove the fluid.

Toxins: One of the most common causes of cardiac arrest is ingestion of a toxins, or an overdose of some type of medication or street drug. One sign of cardiac arrest due to a drug overdose is a prolonged QT interval. In addition to supportive care, a reversing agent may be administered. For example, Narcan may be administered to reverse the effects of narcotic overdose.

Thrombosis Pulmonary: A pulmonary embolism can lead to cardiac arrest in some instances. A pulmonary embolism usually develops after a blood clot in another area of the body, such as the leg, travels to the pulmonary artery in the lung, leading to cardiac arrest. Prior to the arrest, the patient may exhibit symptoms such as shortness of breath, chest pain, decreased oxygen levels and a cough. Treatment usually includes embolectomy, fibrinolytic therapy or anticoagulant therapy.

Thrombosis Coronary: A coronary thrombosis is a blockage within the coronary artery. It occurs due to blood which has clotted in the vessel. The occlusion in the vessel prevents blood flow to the heart. Cardiac arrest can occur depending on the location and extent of the blockage. Treatment includes angioplasty and stent placement or coronary bypass surgery.

Article Sources

Bakhtiar Ali, MD. Advances in the Acute Management of Cardiac Arrest. The Journal of Emergency Medicine Practice. 2008. Volume 10 (7) https://www.medschool.lsuhsc.edu/emergency_medicine/docs/EMP%20Cardiac%20Arrest.pdf  Accessed August 2014.

Field, JM. Hazinski M, Sayre M. 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 2010.  http://circ.ahajournals.org/content/122/18_suppl_3/S665.full Accessed August 2014.